Hail, Alleghany
- When
- August 1, 1:25 PM EST
- Where
- Alleghany County, 2.82 mi NNW of Glade Vly
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.520, -81.060
A slow moving upper level storm system moving through the area, combined with weak steering flow aloft, and ample heat and humidity allowed for isolated slow-moving severe thunderstorms to develop across northern North Carolina. These storms caused some isolated wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slow moving upper level storm system moving through the area, combined with weak steering flow aloft, and ample heat and humidity allowed for isolated slow-moving severe thunderstorms to develop across northern North Carolina. These storms caused some isolated wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 1:07 PM EST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 207 PM EDT Thu Aug 1 2019 .SYNOPSIS... Little change in the weather pattern is expected through Saturday, as an old frontal boundary will combine with upper level disturbances to keep showers and thunderstorms across the Appalachians and central mid Atlantic region into the weekend. The boundary will continue to weaken and erode Sunday through Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 205 PM EDT Thursday... In similar fashion to the last several days, scattered thunderstorms have developed early this afternoon. Not a lot of dynamic support for widespread organized convection, but outflow boundary interaction, moderate instability, and elevated DCAPE values will help storms produce strong gusty winds. Heavy rainfall is also possible with the stronger storms, and while precipitable water values are a bit lower today slow storm motion and training cells will create some localized hydro issues. Expect a diurnal trend to convection, though there are indications that boundary interactions will keep showers/storms going east of the Blue Ridge a bit deeper into the night. There will also be some fog, especially in the valleys west of the Blue Ridge. With little change in the overall pattern and a steady supply of subtle short waves, expect another round of showers/thunder on Thursday with a continued localized severe/hydro threat. Temperatures tonight will be mild with readings in the 60s. Highs tomorrow will be cooler with readings generally in the lower 80s east of the Ridge, mid/upper 70s to the west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 205 PM EDT Thursday... Weak frontal boundary should linger across the region into Saturday night, shifting south Sunday. Airmass remains unstable/moist during this time, though best coverage for storms will be Friday evening and Saturday, with a bit of lull Sat night/early Sunday. Will see best coverage closer to the front Sunday in the southern forecast area. Temps will run close to seasonal normals for highs and lows. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 205 PM EDT Thursday... Models stay fairly consistent this period with a broad trough across the Great Lakes into the Tennessee Valley. One shortwave moves across Monday into early Tuesday, the another arrives by Thursday. Adjusted pops based on the blend of the ECMWF and GFS allowing for more coverage Monday ahead of the shortwave, with more diurnal/less coverage Tuesday-Wednesday, the better chances for Thursday. The airmass maintains the humidity and close to seasonal normals for early August through the period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 205 PM EDT Thursday... Scattered thunderstorms have developed once again early this afternoon and anticipate a scenario quite similar the past several days. Expect a diurnal trend to convection, though there are some indications that boundary interactions will keep showers/storms going east of the Blue Ridge a bit deeper into the night. Some storms will produce heavy rainfall and reduce flight categories to MVFR/IFR. To cover the situation will employ liberal use of VCTS, with an early tempo especially along/west of the Blue Ridge, and amend as necessary. Also expect some fog overnight, especially west of the Blue Ridge, with some locations trending down to IFR/LIFR. Convection will fire once again on Friday with VCTS for the latter portion of the TAF period. Winds near thunderstorms will be variable and gusty. Winds outside of storms will generally be light. .Extended Aviation Discussion... A weak boundary will remain close to the region through Saturday. Scattered to numerous showers and thunderstorms with periods of sub-VFR ceilings can be expected through Sunday or Monday with coverage becoming less by early next week. This pattern will also result in MVFR or lower clouds and MVFR fog due to moist low levels, especially at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...WHP LONG TERM...WHP AVIATION...MBS/AMS
Hazardous Weather Outlook National Weather Service Blacksburg VA 456 AM EDT Thu Aug 1 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-020900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 456 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms may produce locally heavy rainfall this afternoon until late this evening. Localized flooding is possible. A few of the more intense storms may be strong to severe, with the primary threat damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected both Friday and Saturday. The main hazard will be locally heavy rainfall. The repeated may result in localized flooding. A few storms could also be strong to severe, with the primary threat damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
124 PM EDT Thu Aug 1 2019
NCZ001-018-019-011800-
Ashe-Wilkes-Watauga-
124 PM EDT Thu Aug 1 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ASHE, WILKES, AND
WATAUGA COUNTIES...
Until 200 PM EDT.
At 123 PM EDT, strong thunderstorms were clustered over Valle Crucis,
moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3630 8191 3636 8180 3634 8177 3633 8171
3641 8174 3643 8172 3646 8171 3653 8161
3635 8126 3611 8152 3612 8155 3612 8167
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 1723Z 239DEG 8KT 3621 8181
RRSpecial Weather Statement
National Weather Service BLACKSBURG VA
137 PM EDT Thu Aug 1 2019
NCZ002-003-011800-
Surry-Alleghany-
137 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEGHANY AND WESTERN
SURRY COUNTIES...
Until 200 PM EDT.
At 136 PM EDT, a strong thunderstorm was located over Glade Valley,
moving east at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sparta...
Ennice...
Roaring Gap...
Cumberland Knob...
and Glade Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3639 8095 3640 8097 3639 8098 3639 8104
3641 8105 3642 8108 3643 8108 3644 8111
3657 8110 3656 8087 3638 8088
TIME...MOT...LOC 1736Z 274DEG 5KT 3649 8102
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Thu Aug 1 2019
VAZ017-032-033-011815-
Franklin-Patrick-Floyd-
140 PM EDT Thu Aug 1 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FAR EASTERN FLOYD,
NORTHERN PATRICK, AND SOUTHERN FRANKLIN COUNTIES...
Until 215 PM EDT.
At 140 PM EDT, strong thunderstorms were clustered over Endicott,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Woolwine...
Ferrum...
Endicott...
Fairy Stone State Park...
and Buffalo Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3674 8041 3692 8028 3694 7999 3678 8003
3679 8004 3679 8007 3678 8010 3674 8009
3672 8009
TIME...MOT...LOC 1740Z 266DEG 14KT 3687 8014
RRSpecial Weather Statement
National Weather Service BLACKSBURG VA
155 PM EDT Thu Aug 1 2019
VAZ018-011830-
Craig-
155 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CRAIG COUNTY...
Until 230 PM EDT.
At 154 PM EDT, a strong thunderstorm was developing near New Castle,
moving east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Castle.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is expected with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3757 7999 3748 8002 3748 8003 3747 8003
3744 8005 3742 8008 3743 8024 3757 8023
3760 8001
TIME...MOT...LOC 1754Z 275DEG 5KT 3749 8019
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Thu Aug 1 2019
NCZ001-002-019-011845-
Ashe-Wilkes-Alleghany-
206 PM EDT Thu Aug 1 2019
...STRONG THUNDERSTORMS WILL AFFECT THE NORTH CAROLINA MOUNTAINS
INTO WILKES COUNTY...
Until 245 PM EDT.
At 205 PM EDT, radar indicated strong thunderstorms extending from
near Glade Valley to Todd. Movement was easst at 10mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Sparta...
Jefferson...
West Jefferson...
Laurel Springs...
and Glendale Springs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 8109 3652 8092 3644 8098 3625 8143
3631 8160 3635 8164 3637 8169
TIME...MOT...LOC 1805Z 092DEG 5KT 3648 8101 3630 8158
WPSpecial Weather Statement National Weather Service BLACKSBURG VA 215 PM EDT Thu Aug 1 2019 VAZ017-033-011845- Franklin-Floyd- 215 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD AND WESTERN FRANKLIN COUNTIES... Until 245 PM EDT. At 215 PM EDT, a strong thunderstorm was located near Callaway. the storm is nearly stationary. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Ferrum... Check... and Callaway. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3692 8022 3707 8021 3708 7995 3688 7994 TIME...MOT...LOC 1815Z 263DEG 4KT 3700 8012 WP
The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were blown down by severe thunderstorm winds in Alleghany Manor near the river.
A few trees were blown down by thunderstorm winds just to the northwest of Eden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848257, 848258, 848269.